Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 341, NWS Sioux Falls, SD

October 9, 2001Buena Vista County, Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 9, 2001, 2:31 PM CDT for Buena Vista County, Cherokee County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 9, 2001, 2:31 PM CDT (19:31 UTC)
Expired
Oct 9, 2001, 3:00 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Buena Vista County, IA, Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 146 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 2:45 PM CDTHail 0.75Aurelia, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WUUS53 KFSD 091932
SVRFSD
IAC021-035-092000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BUENA VISTA COUNTY IN NORTHWEST IOWA
  SOUTHEAST CHEROKEE COUNTY IN NORTHWEST IOWA

* UNTIL 300 PM CDT

* AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF AURELIA...OR ABOUT 13 MILES
  WEST OF STORM LAKE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AURELIA AROUND 235 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4257 9559 4256 9540 4287 9515 4284 9538

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 9:58 AM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Oct 9, 9:58 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 AM CDT TUE OCT 9 2001

STG SYSTEM TO MAKE ITS WAY THROUGH THE CWA THIS AFTN AND OVRNGT. SFC
LOW CURRENTLY OVR NWRN KS/ERN CO INITIALIZED WELL ON 12Z MESO-ETA.
LOW WL BE IN CNTRL NE BY 00Z...AND THEN MOV QUICKLY NE THROUGH THE
CWA TO CNTRL MN BY 09Z AS MAIN UPPER LVL TROF DIGS OUT OF THE NRN
RCKYS. PCPN SHUD BE OUT OF THE AREA BY EARLY WED MRNG.
INSTABILITY...LIFT...AND LOW LVL SHEAR ALL INCRS THRU THE AFTN...SO
TSRA POSSIBLE THROUGHOUT THE CWA THIS AFTN AND EARLY EVNG...WITH
BEST CHCS FOR THUNDER AND PSBL SVR BEING FM KSUX TO KMJQ. HAIL WOULD
BE THE MAIN THREAT IN THIS AREA FM 21Z TO 03Z WITH COLDER AIR AND
MDTLY STG LAPSE RATES AT MID LVLS.

WL NEED TO UPDT ZONES MAINLY FOR WORDING...AND WL ISSUE A SIG WX
OUTLOOK FOR SVR CHCS IN SERN ZONES.

.FSD...NONE

GILLISPIE

In the hours before

Special weather statement, Oct 9, 11:00 AM CDT, 3 hours 31 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE OCT 9 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A STRONG LATE SEASON STORM SYSTEM WILL MAKE ITS WAY THROUGH THE AREA
THIS AFTERNOON AND TONIGHT. A SURFACE LOW OVER NORTHWESTERN KANSAS
THIS MORNING WILL MOVE TO CENTRAL NEBRASKA BY LATE AFTERNOON...AND
THEN TO CENTRAL MINNESOTA BY MIDNIGHT. SUFFICIENT MOISTURE...
INSTABILITY...LIFT...AND LOW LEVEL WIND SHEAR WILL ALLOW FOR
SCATTERED THUNDERSTORMS AHEAD OF THIS SYSTEM. THE BEST CHANCE FOR
SEVERE WEATHER...WITH HAIL BEING THE MAIN THREAT...WILL BE ACROSS
NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA.

SDZ071-MNZ090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-100500-
JACKSON-OSCEOLA-DICKINSON-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...ELK POINT...SIOUX CENTER...
SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT TUE OCT 9 2001

* FORECAST THROUGH MIDNIGHT:
  WARM MOIST AIR MOVING IN AT LOW LEVELS WILL CONTINUE TO DESTABILITZE
  THE ATMOSPHERE THROUGH THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL
  REDEVELOP THROUGH THE AFTERNOON. THE BEST CHANCES FOR SEVERE WEATHER
  WILL BE FROM 300 PM TO 800 PM.

* SIGNIFICANT WEATHER:
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 300 PM.

SDZ056-062-066-067-069-070-MNZ071-072-080-081-089-097-098-IAZ001-100500-
LINCOLN-LYON-MOODY-PIPESTONE-MURRAY-COTTONWOOD-MINNEHAHA-ROCK-NOBLES-
TURNER-LINCOLN-LYON-YANKTON-CLAY-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE...
WORTHINGTON...ROCK RAPIDS...YANKTON...VERMILLION...
1100 AM CDT TUE OCT 9 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE THROUGH THE
  AREA THROUGH THIS AFTERNOON. SMALL HAIL IS POSSIBLE WITH THE STRONGER
  STORMS...MAINLY BETWEEN 200 PM AND 700 PM.

* SIGNIFICANT WEATHER:
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ038>040-050-052>055-057>061-063>065-068-100500-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-

INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL...
1100 AM CDT TUE OCT 9 2001

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.